I have previously been on every opioid for chronic pain. My pain management dr cut me off over two weeks ago because he found out I was getting script from a lot of other drs. I had no choice left other than a methadone treatment program. My tolerance is sky high. I could take 15-20 oxys 40-80mg a day. Anyway the clinic started me at only 15mg, which did nothing for the withdrawal or pain. That was last friday. Monday they raised it to 25mg, still no relief. Wednesday raised it to 30mg. Barely taking edge off today. I was told from an educated source I probably wont do ok till I am at 55mg or more. Its a slow agonizing process getting on methadone.
Add more details to your question like how much you were taking how long, etc. That way people on here will be able to help you better. Add me as a friend so I can give you the most knowledgeable person to talk to then we can talk private also. God Bless and Good Luck. We have a long road to travel, maybe we can do it together.
Are you looking to get off opiates? Or just change meds. If you want a drug free life. I can tell you what is working for me. Suboxone. It’s not an easy thing to do but it’s much better than going cold turkey. If you get a good doc or you talk to Robert on this site (you can start a thread under forum discussion board). There are a lot of people changing from methadone to saboxone. I guess just like me they want to be drug free. It’s a little bit more challenging from what I read to switch from methadone to suboxone. Than it is to switch from the med you are on to soboxone. If you chose this rought just make sure the doc doesn’t start you off on to high of a dose. There are a lot of people getting of subs right now including me. I’m on .50 mg. I have about two weeks left if all goes well. Sorry if this wasn’t much help.
Regarding the Methadone, it is considered to be one of the safest long term pain relievers out there on the market (as long as it is taken as prescribed), and should something happen such as a car accident, methadone leaves you with more options than does the suboxone, although you'd have to be closely monitored if receiving additional pain killers. Methadone has gotten allot of bad press lately due to doctors not knowing what they're doing, and not having a good understanding of how important a role the duration of methadone is when in your system. This is also true with kids who take 50mg for kicks, and do it again the next day, and end up dying due to it's extremely long life. The pain killing effects last around 6 hours, however, the cns depression lasts much much longer.
It is very typical to start out with 15mg, and have a cardiograph to make sure that you're not at risk for arrhythmia. Once your in the clear for that, usually, they'll increase the dosage 5 to 10 mg every 5 to 7 days, and no sooner. It takes at least a week for it to reach the optimum effectiveness as 5mg isn't really just 5mg, but more like 15 - 20mg (this isn't totally accurate info, but more of an educated guess). Although the initial dosage has a strength of 1mg to 2mg of Morphine, this sort of info is very misleading, and has caused doctors to kill patients by making a simple conversions. So, in the past, if you were on 200mg of morphine, and wanted to be switched to methadone, they'd give you 100mg. In a week you'd probably be dead cause in a week the 100mg goes way up in strength, and can go up to a point that will completely shut you cns down, depending on your tolerance of course.
This is the reason why they start slow, and go up slowly. Everyone reacts very differently to the medication, age, weight, etc. all plays a role in the final dosage, and that's something that just can't be figured out on a chart (thus the reason why it is usually left blank). Likewise, if you decided to go off the Methadone, and back onto morphine, you'd have to first detox from the Methadone cause they have no clue as to how much of the drug is really in your system.
Every so often when getting increases, especially after 30mg, you need to have another cardiograph cause it then puts you into a higher risk of arrhythmia than before. If you check out, then your totally in the clear. There really is no limit to how much methadone that can be taken, as everyone reacts differently, and a person who needs 200mg is just as safe as the person taking 30mg. It doesn't do any damage to the organs, however does gradually build up in the liver, so after a year of taking the methadone, there have been various estimates that the drug at that point can have a potency of 1mg of Methadone to 20 to 30mg of Morphine. There's also been research showing that it may continue to increase as the more time goes on. This would therefore make sense as to why you don't build a tolerance to the medication.
Methadone doesn't make you feel goofy or high, and you can live your life just like anyone else, just pain free. As I mentioned before, due to the fact that it doesn't contain any naloxone, an anti narcotic drug that will make you sick if any other narcotics are taken with it. Therefore, if you were to get in an awful car accident, it gives more flexibility to the hospital regarding treatment in pain. Methadone obviously is a drug that you do not build a tolerance to, and is considered to be one of the best currently on the market, as well as it is tolerated very well by the vast majority of people.
So, depending on how much oxycodone you were taking, and for how long will obviously effect the amount of methadone that you'll receive. In the long run, once they have you stabilized, I wouldn't be surprised if they try to bring the dosage down a bit as it's building in your system, and won't need the initial amount.
For me, someone who has fibromyalgia, Methadone is one of the only opioids (and Tramadol) that help kill nerve pain as well, something that all of the others don't do. My experience has been very positive, and was the first drug that I took that actually killed the pain.
If your doctor is starting you out at 40mg, don't take it, and go to a different doctor. If your doctor doesn't schedule you for a cardiograph, once again, you'll need to find another doctor, as these are signs that the doctor doesn't really know what they're doing.
I'm going to friend you, so if you have any questions you can just ask me in private. I hope that this was of some help, and I wish the best for you!!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 5 Jan 2010 • 2 answers
Posted 5 Dec 2010 • 2 answers
Posted 1 Apr 2011 • 2 answers
Since I've been taking phenytoin my oxycodone & methadone seem to work way less is this an effect of
Posted 8 May 2012 • 3 answers
Posted 27 Mar 2016 • 0 answers